A 51-year-old woman with Cushing's syndrome underwent unilateral adrenalectomy for left adrenal adenoma. After 7 years of prednisolone treatment (with some interruptions), followed by 4 years of total withdrawal from prednisolone treatment, she presented with hypotension, weight loss, general fatigue, nausea, hyponatremia and hypoglycemia. These clinical features together with a low response in the rapid adrenocorticotropic hormone test led to the diagnosis of acute adrenal insufficiency. Relatively low serum adrenocorticotropic hormone levels in the face of increased demand for cortisol during adrenal crisis suggested a disordered hypothalamic-pituitary function, indicating secondary adrenal insufficiency. This patient demonstrated the etiology of acute adrenal insufficiency long after unilateral adrenalectomy in association with subsequent glucocorticoid therapy. A reduction in the reserved secretory capacity of cortisol after prolonged prednisolone treatment was considered to have induced secondary adrenal insufficiency, even after 4 years of total withdrawal from prednisolone.
- Hypothalamic-pituitary axis
- Reserved secretory capacity
- Secondary adrenal insufficiency
- Unilateral adrenalectomy
ASJC Scopus subject areas